Harvard Heart Letter

Muscle aches and pains from statin use

If you take a cholesterol-lowering statin and have no muscle pain or discomfort, regular blood tests are no longer advised, says the FDA. That’s because levels of creatine kinase (CK), a byproduct of muscle breakdown, are naturally elevated in some people and may lead to unnecessary discontinuation of this potentially lifesaving medication. If you take a statin and experience severe muscle pain and weakness, however, seek medical help immediately. These are signs of rhabdomyolysis, a rare but dangerous condition.
To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »